Alert archive / South Carolina / Frost Advisories in 2009

Frost Advisory 1, NWS Columbia, SC

March 21, 20095 counties in Georgia; 16 counties in South Carolina

NWS Columbia, SC issued this frost advisory at Mar 21, 2009, 3:11 AM EDT for 5 counties in Georgia; 16 counties in South Carolina. It took effect at Mar 22, 2009, 2:00 AM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Mar 21, 2009, 3:11 AM EDT (07:11 UTC)
In effect from
Mar 22, 2009, 2:00 AM EDT
Expired
Mar 22, 2009, 8:00 AM EDT
In force
6 hr
Issued by
NWS Columbia, SC
All 21 counties

Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Chesterfield County, SC, Clarendon County, SC, Edgefield County, SC, Fairfield County, SC, Kershaw County, SC, Lee County, SC, Lexington County, SC, McCormick County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 28 km from the middle of the area, began a volume at 07:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 7.2 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2009-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2009-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1679 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS72 KCAE 210711
NPWCAE

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE COLUMBIA SC
311 AM EDT SAT MAR 21 2009

...FROST ADVISORY...

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
212000-
/O.NEW.KCAE.FR.Y.0001.090322T0600Z-090322T1200Z/
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ...
EVANS...AUGUSTA...HEPHZIBAH...WAYNESBORO...LANCASTER...ELGIN...
CHERAW...PAGELAND...MCCORMICK...NEWBERRY...WINNSBORO...CAMDEN...
LUGOFF...EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING...
WEST COLUMBIA...CAYCE...LEXINGTON...RED BANK...COLUMBIA...
BISHOPVILLE...AIKEN...NORTH AUGUSTA...SUMTER...BARNWELL...
WILLISTON...BLACKVILLE...ORANGEBURG...ST. MATTHEWS...MANNING...
SUMMERTON...BAMBERG...DENMARK
311 AM EDT SAT MAR 21 2009

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A FROST ADVISORY...
WHICH IS IN EFFECT FROM 2 AM TO 8 AM SUNDAY MORNING.

CANADIAN HIGH PRESSURE HAS MOVED INTO THE AREA. LOW TEMPERATURES
TONIGHT WILL BE MAINLY IN THE MIDDLE 30S. MANY LOCATIONS WILL HAVE
FROST. 

LOW TEMPERATURES SUNDAY NIGHT WILL BE MAINLY IN THE UPPER 30S WITH
PATCHY FROST. 

YOU MAY WANT TO TAKE PRECAUTIONS TO PROTECT PLANTS SENSITIVE TO
FROST. 

&&

$$
2 follow-up statements
000 
WWUS72 KCAE 211802
NPWCAE

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE COLUMBIA SC
202 PM EDT SAT MAR 21 2009

...FROST ADVISORY...

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
221200-
/O.CON.KCAE.FR.Y.0001.090322T0600Z-090322T1200Z/
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ...
EVANS...AUGUSTA...HEPHZIBAH...WAYNESBORO...LANCASTER...ELGIN...
CHERAW...PAGELAND...MCCORMICK...NEWBERRY...WINNSBORO...CAMDEN...
LUGOFF...EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING...
WEST COLUMBIA...CAYCE...LEXINGTON...RED BANK...COLUMBIA...
BISHOPVILLE...AIKEN...NORTH AUGUSTA...SUMTER...BARNWELL...
WILLISTON...BLACKVILLE...ORANGEBURG...ST. MATTHEWS...MANNING...
SUMMERTON...BAMBERG...DENMARK
202 PM EDT SAT MAR 21 2009

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT
SUNDAY...

A FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT SUNDAY. 

CANADIAN HIGH PRESSURE HAS MOVED INTO THE AREA. LOW TEMPERATURES
TONIGHT WILL BE MAINLY IN THE MIDDLE 30S. MANY LOCATIONS WILL
HAVE FROST.

LOW TEMPERATURES SUNDAY NIGHT WILL BE MAINLY IN THE UPPER 30S
WITH PATCHY FROST.

YOU MAY WANT TO TAKE PRECAUTIONS TO PROTECT PLANTS SENSITIVE TO
FROST.

&&

$$
000 
WWUS72 KCAE 220756
NPWCAE

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE COLUMBIA SC
356 AM EDT SUN MAR 22 2009

...FROST ADVISORY...

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
221200-
/O.CON.KCAE.FR.Y.0001.000000T0000Z-090322T1200Z/
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ...
EVANS...AUGUSTA...HEPHZIBAH...WAYNESBORO...LANCASTER...ELGIN...
CHERAW...PAGELAND...MCCORMICK...NEWBERRY...WINNSBORO...CAMDEN...
LUGOFF...EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING...
WEST COLUMBIA...CAYCE...LEXINGTON...RED BANK...COLUMBIA...
BISHOPVILLE...AIKEN...NORTH AUGUSTA...SUMTER...BARNWELL...
WILLISTON...BLACKVILLE...ORANGEBURG...ST. MATTHEWS...MANNING...
SUMMERTON...BAMBERG...DENMARK
356 AM EDT SUN MAR 22 2009

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

HIGH PRESSURE OVER THE AREA ALONG WITH CLEAR SKIES AND LIGHT WINDS
HAVE COMBINED TO PRODUCE TEMPERATURES NEAR FREEZING THIS MORNING.
TEMPERATURES THROUGH 7 AM WILL FALL ANOTHER COUPLE OF DEGREES WITH
MANY LOCATIONS SEEING PATCHY FROST. TEMPERATURES WILL RISE QUICKLY
THIS MORNING WITH ABOVE FREEZING TEMPERATURES BY 8 AM.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this frost advisory went out at Mar 21, 2:56 AM EDT, 15 minutes earlier.

Area forecast discussion, Mar 21, 2:56 AM EDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
256 AM EDT SAT MAR 21 2009

.SYNOPSIS...
A PRESSURE RIDGE WILL EXTEND THROUGH THE FORECAST AREA THROUGH
MONDAY. THE RIDGE WILL MOVE OFF THE COAST TUESDAY.
&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE DRY SURFACE RIDGE WILL BE OVER THE FORECAST AREA TODAY. UPSTREAM
HIGH CLOUDINESS IN THE NORTHWEST FLOW APPEARS THIN. EXPECT A MOSTLY
SUNNY DAY. THE TEMPERATURE GUIDANCE IS CLOSE WITH HIGHS MAINLY IN
THE MID 60S.
&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
STRONG RADIATIONAL COOLING WILL OCCUR TONIGHT WITH THE RIDGE
CONTINUING OVER THE AREA. THE IN-HOUSE RADIATION SCHEME SUPPORTS THE
COOLER TEMPERATURE GUIDANCE. EXPECT LOWS MAINLY IN THE MIDDLE 30S.
MANY AREAS WILL HAVE FROST AND PLAN TO ISSUE A FROST ADVISORY. THE
DRY RIDGE WILL CONTINUE TO DOMINATE SUNDAY AND SUNDAY NIGHT. AIR
MASS MODIFICATION SHOULD RESULT IN TEMPERATURES A FEW DEGREES
WARMER SUNDAY NIGHT BUT STILL EXPECT TEMPERATURES WILL DIP INTO
THE UPPER 30S WITH PATCHY FROST.
&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
THE RIDGE WILL BE OFF THE COAST DURING THE EXTENDED PERIOD.
MOISTURE SHOULD BE ON THE INCREASE IN AN ONSHORE FLOW. ISENTROPIC
LIFT AND A FRONTAL SYSTEM NEAR THE REGION SUPPORTS THE BEST SHOWER
CHANCE THURSDAY AND FRIDAY.
&&

.AVIATION /07Z SATURDAY THROUGH WEDNESDAY/...
VFR CONDITIONS THROUGH THE TAF PERIOD. HIGH PRESSURE OVER THE
REGION WILL CONTINUE TO PROVIDE CLEAR SKIES AS IT SLOWLY MOVES
EASTWARD THROUGH THE DAY. A WEAK UPPER LEVEL DISTURBANCE WILL
CROSS THE REGION TONIGHT PROVIDING SOME THIN HIGH CLOUDS BETWEEN
22/00Z AND 22/06Z. WINDS THROUGH THE PERIOD WILL BE EAST-
NORTHEAST AT 7 KNOTS OR LESS.

EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT IMPACTS TO AVIATION
EXPECTED SUNDAY THROUGH WEDNESDAY.
&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...FROST ADVISORY FROM 2 AM TO 8 AM EDT SUNDAY FOR SCZ015-016-018-
     020>022-025>031-035>038-041.
GA...FROST ADVISORY FROM 2 AM TO 8 AM EDT SUNDAY FOR GAZ040-063>065-
     077.
&&

SYNOPSIS...JL
NEAR TERM...JL
SHORT TERM...JL
LONG TERM...JL
AVIATION...MP
Hazardous weather outlook, Mar 20, 4:55 AM EDT, 22 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
455 AM EDT FRI MAR 20 2009

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-210900-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
455 AM EDT FRI MAR 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

COLD HIGH PRESSURE WILL BRING COLDER TEMPERATURES BOTH SATURDAY
AND SUNDAY NIGHT INCREASING THE THREAT OF FROST FORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Frost Advisories in South Carolina, 2009Frost Advisories in Georgia, 2009Every frost advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.